Study: Steroid inhalers may cause cataracts

 - 
Sunday, September 21, 2003

September 22, 2003

LONDON - Thousands of asthma patients may be at risk of partial blindness after using steroid inhalers over long periods of time, according to a study from the London School of Hygiene and Tropical Medicine.

Inhaled steroids increased the risk of cataracts by up to 70% in people over the age of 40, researchers found.

But that side effect had to be weighed against the undoubted benefits of the inhalers. The study urged doctors to prescribe the lowest possible doses to older patients.

Cataracts occur when the lens of the eye turns opaque and impairs vision. It was already known that cataracts were aside effect of orally-taken steroids.

In Britain, nearly one in 10 people over the age of 65 is diagnosed with asthma or chronic obstructive pulmonary disease (COPD). Most will be prescribed a steroid inhaler at some point.

More than 5% of Britain's population currently uses a steroid inhaler. Only antibiotics, painkillers, bronchodilators and diuretics are prescribed more often.

The London School of Hygiene and Tropical Medicine studied almost 15,500 people over the age of 40 with cataracts and an equal number of clear-sighted individuals.

Just under 11.5% of those with cataracts had been prescribed inhaled steroids, compared with almost 7.5% of those without the eye condition.

The risk appeared to increase according to daily dose. It was negligible for those taking the lowest daily dose, up to 400 micrograms, but rose to about 70% when doses greater than 1,600 micrograms were used.

Risk of cataracts also increased in relation to how long patients had been using an inhaler.

The study concluded that lower doses were best and the risk of cataracts associated with high doses steroid inhalers needed to be more widely appreciated.

Links: